Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 94, NWS Midland/Odessa, TX

May 2, 2006Crane County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 2, 2006, 4:00 PM CDT for Crane County, Texas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2006, 4:00 PM CDT (21:00 UTC)
Expired
May 2, 2006, 5:00 PM CDT
In force
60 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Crane County, TX

The radar

The Midland/Odessa radar (KMAF), 69 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 4:00 PM CDTTSTM WND GST 70Crane, TXEM REPORTED 60 TO 70 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2304 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
1370 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 022100
SVRMAF
TXC103-022200-
/O.NEW.KMAF.SV.W.0094.060502T2100Z-060502T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 PM CDT TUE MAY 2 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRANE COUNTY IN WEST TEXAS...

* UNTIL 500 PM CDT

* AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  TUBBS CORNER...OR 12 MILES WEST OF CRANE...MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  CRANE...
  FARM TO MARKET ROAD 1053...1233...
  STATE HIGHWAY 329...
  TUBBS CORNER...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3135 10275 3110 10231 3164 10232 3164 10276

$$
2 follow-up statements
000 
WWUS54 KMAF 022134
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
432 PM CDT TUE MAY 2 2006

TXC103-022200-
/O.CON.KMAF.SV.W.0094.000000T0000Z-060502T2200Z/
CRANE TX-
432 PM CDT TUE MAY 2 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CRANE COUNTY...

AT 430 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60-70 MPH. THIS STORM WAS 
LOCATED 20 MILES NORTHEAST OF TUBBS CORNER...OR ABOUT 12 MILES NORTH 
OF CRANE...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE...
THE INTERSECTION OF FM 1233 AND U.S. 385 NORTH OF CRANE...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR WEST TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3135 10275 3110 10231 3164 10232 3164 10276

$$
000 
WWUS54 KMAF 022155
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
455 PM CDT TUE MAY 2 2006

TXC103-022205-
/O.EXP.KMAF.SV.W.0094.000000T0000Z-060502T2200Z/
CRANE TX-
455 PM CDT TUE MAY 2 2006

...THE SEVERE THUNDERSTORM WARNING FOR CRANE COUNTY EXPIRES AT 500 PM
CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR WEST TEXAS.

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING WILL EXIT
THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE 
ALLOWED TO EXPIRE AT 500 PM CDT.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3135 10275 3110 10231 3164 10232 3164 10276

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:14 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, May 2, 2:14 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
214 PM CDT TUE MAY 2 2006

.SHORT TERM...
SHOWERS AND HIGH-BASED THUNDERSTORMS ARE DEVELOPING ACROSS
PORTIONS OF THE TRANS PECOS...DAVIS MOUNTAINS AND NEAR THE RIO
GRANDE. THESE STORMS SEEM TO BE DEVELOPING DUE TO VERY LARGE MID-
LEVEL LAPSE RATES AND TOPOGRAPHY. AT THE SAME TIME...CUMULUS
BUBBLING JUST EAST OF THE PERMIAN BASIN ALONG OUTFLOW BOUNDARY
FROM THIS MORNINGS ACTIVITY ACROSS CENTRAL TEXAS. WINDS ALSO ARE
BEGINNING TO BACK ACROSS THE EXTREME WESTERN LOW ROLLING PLAINS
NEAR SWEETWATER AND SNYDER INDICATING LOW-LEVEL CONVERGENCE
INCREASING. WITH INSTABILITY ALREADY PRESENT AND CAP DECREASING
PER SPC ANALYSIS WILL MENTION SEVERE WORDING IN ZONES THIS EVENING
GIVEN CURRENT SCENARIO.

.LONG TERM...
WEAK SOUTH TO SOUTHWEST MID-LEVEL RIDGE PATTERN WILL DOMINATE THE
EXTENDED RANGE FORECAST FOR THE NEXT SEVERAL DAYS AS A SERIES OF
SHORTWAVES TRANSLATE THROUGH THE REGION.  BY 03/1200Z...LARGE UPPER
TROUGH DEVELOPS AND SHOULD BE POSITIONED OVER NORTHERN CALIFORNIA.
PRIMARY FOCUS FOR MID-LATE WEEK WILL BE A COLD FRONT THAT IS
EXPECTED TO BE SHALLOW...BUT PROVIDE ENOUGH ASCENT FOR PRECIPITATION
DEVELOPMENT.  SOUTH OF THE FRONT...A PERSISTENT LOW-LEVEL JET WILL
SUPPLY AMPLE MOISTURE ACROSS EASTERN ZONES AND THUS...DECIDED TO
LEAVE POP CHANCES IN PLACE OVER THE COURSE OF THE NEXT SEVERAL DAYS
AS WAS PREVIOUSLY FORECASTED.  MCS DEVELOPMENT IS LIKELY ACROSS THE
NORTHERN AND CENTRAL TX PANHANDLE ALONG REMNANT OUTFLOW BOUNDARIES
AND APPROACHING FRONT...WITH PROPAGATION EXPECTED TO THE SOUTHEAST
ALONG THE GREATEST THETA-E RIDGING.  THUNDERSTORM INITIATION ACROSS
MAF CWA WILL BE DEPENDENT ON RESIDUAL OUTFLOW BOUNDARIES THAT MAY BE
IN PLACE OVER THE NEXT SEVERAL DAYS AND ALONG THE HIGHER TERRAIN.
EXCELLENT RH RECOVERIES ARE EXPECTED OVER THE WORK WEEK AS A LLJ
INTENSIFIES EACH EVENING. NAM AND GFS SOLUTIONS DIVERGE SOMEWHAT
THROUGH MIDWEEK AS THIS COLD FRONT SAGS SOUTHWARD. THE GFS AND HPC
AGREE THAT THE FRONT SHOULD PUSH INTO THE FA BY 05/1200Z. THE NAM
KEEPS THE FRONT FARTHER NORTHEAST AND AM NOT CONFIDENT WITH THIS
SOLUTION AS PER NAM INITIALIZATION THIS MORNING. WHILE A WIND
SHIFT SHOULD OCCUR WITH THIS FRONT...THERE WILL NOT BE AN
ASSOCIATED PRESSURE GRADIENT THAT WILL BE STRONG ENOUGH FOR RED
FLAG CONDITIONS. EXPECT SLIGHTLY COOLER TEMPERATURES BEHIND THE
FRONT ON FRIDAY THROUGH SUNDAY...WITH SATURDAY BEING THE COOLEST
DAY /TEMPERATURES WILL ACTUALLY BE CLOSE TO CLIMATOLOGY -- 81
DEGREES FOR KMAF/. WARM UP IS EXPECTED BY THE BEGINNING OF THE NEW
WORK WEEK AS ANOTHER UPPER LEVEL TROUGH POSITIONS ITSELF OFF THE
CA COAST AND SOUTHERLY WINDS ARE AMPLIFIED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              66  91  65  91 /  30  30  30  20
CARLSBAD NM                58  94  59  92 /  10  10  10   0
DRYDEN TX                  68  93  67  95 /  20  20  20   0
FORT STOCKTON TX           65  97  64  95 /  20  10  20   0
GUADALUPE PASS TX          61  88  59  84 /  10   0   0   0
HOBBS NM                   59  94  60  90 /  10  10  10   0
MARFA TX                   50  87  52  86 /  10  10  10   0
MIDLAND INTL AIRPORT TX    64  92  65  92 /  20  20  30  10
ODESSA TX                  66  94  67  92 /  20  10  30  10
WINK TX                    66 100  62 102 /  20  10  20   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/02
Hazardous weather outlook, May 2, 2:55 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
255 PM CDT TUE MAY 2 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
255 PM CDT TUE MAY 2 2006 /155 PM MDT TUE MAY 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR ACROSS MUCH OF WEST
TEXAS. THUNDERSTORMS WILL BE MORE ISOLATED ACROSS THE SOUTHEAST
NEW MEXICO PLAINS. A FEW OF THE STORMS WILL BECOME STRONG TO SEVERE...
PRODUCING LARGE HAIL AND DAMAGING WINDS ACROSS THE EASTERN PERMIAN
BASIN AND THE LOWER TRANS PECOS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS...
WILL BE POSSIBLE ACROSS THE WESTERN LOW ROLLING PLAINS...PERMIAN
BASIN AND LOWER TRANS PECOS REGIONS OF WEST TEXAS DURING THE
AFTERNOON AND EVENING HOURS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED AT 3 PM ACROSS THE EASTERN PERMIAN
BASIN AND THE LOWER TRANS PECOS REGION.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 2, 2:44 PM CDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 PM CDT TUE MAY 2 2006

TXZ075-022045-
PECOS-
244 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR PECOS COUNTY.

A STRONG THUNDERSTORM WAS ALONG STATE HIGHWAY 18...20 MILES NORTH
OF FORT STOCKTON. OTHER THUNDERSTORMS WERE FORMING ALONG AND NEAR
INTERSTATE 10...INCLUDING FORT STOCKTON.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, May 2, 3:27 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CDT TUE MAY 2 2006

TXZ048-053-022130-
SCURRY-MITCHELL-
327 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MITCHELL AND SCURRY COUNTIES.

STRONG DEVELOPING THUNDERSTORMS WERE BETWEEN SNYDER AND COLORADO CITY...
MOVING NORTHEAST AT 15 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR WEST TEXAS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
Special weather statement, May 2, 3:43 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM CDT TUE MAY 2 2006

TXZ081-022145-
BIG BEND AREA-
343 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN BREWSTER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST OF TERLINGUA OR
NEAR LAJITAS AT 343 PM CDT...MOVING NORTH AT 10 MPH. THIS STORM WILL
AFFECT LAJITAS AND FARM TO MARKET ROAD 170 AND WILL BE CAPABLE OF
PRODUCING WIND GUSTS NEAR 55 MPH AND SMALL HAIL.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 3:04 PM CDTSevere Thunderstorm WarningMAFPecos56 min
May 2, 3:53 PM CDTSevere Thunderstorm WarningMAFScurry67 min
May 2, 4:37 PM CDTSevere Thunderstorm WarningMAFMitchell53 min
May 2, 4:49 PM CDTSevere Thunderstorm WarningMAFEctor, Midland56 min
May 2, 4:59 PM CDTSevere Thunderstorm WarningMAFScurry61 min
May 2, 5:00 PM CDTTornado WarningMAFMitchell60 min
May 2, 5:20 PM CDTFlash Flood WarningMAFMitchell3 hr
May 2, 5:22 PM CDTSevere Thunderstorm WarningMAFGlasscock53 min
May 2, 5:54 PM CDTSevere Thunderstorm WarningMAFTerrell66 min
May 2, 5:56 PM CDTTornado WarningMAFMitchell64 min
May 2, 6:00 PM CDTSevere Thunderstorm WarningMAFScurry60 min
May 2, 6:57 PM CDTTornado WarningMAFMitchell29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.